Hail, Dundy
- When
- May 5, 2:37 PM MST
- Where
- Dundy County, Benkelman
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.050, -101.533
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 5, 1:29 PM MST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 229 PM MDT SUN MAY 5 2002 FORECAST PROBLEMS WILL BE CHANCE/SEVERITY OF THUNDERSTORMS TONIGHT FOLLOWED BY MAX TEMPS. SATL SHOWING ONCE AGAIN BLOCKY/AMPLIFIED FLOW OVER PACIFIC TO THE WEST COAST OF NORTH AMERICA. FAST WEST TO SOUTHWEST FLOW ALOFT OVER THE AREA WITH A SERIES OF SHORTWAVES MOVING THROUGH IT. DRY LINE/TROF DEVELOPING NEAR/OVER WESTERN PORTION OF CWFA. AT JET LVL... MODELS INITILIZED WELL EXCEPT FOR UNDERANALYZING SPEEDS OVER MONTANA. AT 500 MB...MODELS INITIALIZE OKAY. HWVR...THE AVN WAS THE ONLY MODEL TO CATCH SUBTLE VORT MAX MOVING IN FROM THE SOUTHERN GREAT BASIN. AT LOW LEVELS...ETA/AVN INITD THE BEST WITH THE ETA SLIGHTLY BETTER. MODELS WERE A LITTLE COOL AT 850 THOUGH. WILL GO WITH A BLEND OF THE ETA/AVN WITH A LITTLE MORE WEIGHT TO THE ETA DUE TO BETTER LOW LEVEL INITIALIZATION. FOR TON/MON...AT 00Z MODELS HAVE AREA IN LEFT ENTRANCE REGION...AND KEEP IT IN THE SAME PLACE THROUGH THE NIGHT. MAIN DYNAMICS LOOK TO COME IN BETWEEN 00Z AND 06Z. MOISTURE/SFC PROFILE SUPPORT HAVING HIGHEST POPS TONIGHT IN EASTERN SIX COUNTIES. AT THIS TIME...WL GO CHANCE AND MENTION OF SEVERE IN EASTERN COUNTIES WITH HIGH INSTABILITY PARAMETERS/TORNADO WATCH ALREADY IN THAT AREA. WILL HAVE 20 PERCENT OR LESS OVER REST OF CWFA. WL GO NR TO BLO TON WHERE DRIER AIR IS AND ABOVE WHERE HIGHER MOISTURE IS AT. ETA/AVN HAVE LFQ NEAR ERN PORTION OF CWFA TOMORROW AFTERNOON WITH A SHORTWAVE SNEAKING INTO THAT AREA. MOISTURE AND INSTABILITY ALONG WITH SOME DYNAMICS ENOUGH TO SUPPORT PUTTING IN SLIGHT CHANCE OF THUNDER IN THE AFTERNOON. WIND FIELD NOT THE MOST CONDUCIVE TO WARMUP. WILL TEND TO GO NEAR TO BLO GUIDANCE. FOR MON NIGHT/TUE...MODELS BRING IN A SHORTWAVE DURING THE NIGHT. HWVR...AIR MASS IS TOO DRY ABOVE THE SURFACE TO SUPPORT PRECIP. LFQ MOVES TO JUST SOUTH OF AREA BY LATE AFTERNOON WITH SHORTWAVE COMING IN FROM THE WEST. HWVR...MAIN DYANMICS LOOK TO REMAIN TO THE SOUTH WITH THE AIR MASS REMAINING TOO DRY TO SUPPORT CONVECTION. MODELS BRING IN A BOUNDARY AT THE SURFACE AROUND 12Z THEN THEY EITHER STALL IT OR WASH IT OUT AS THE DAY PROGRESSES. NUMERICAL GUIADANCE IS VERY WARM DESPITE LACK OF DOWNSLOPE WIND HELP. 850 AND 700 TEMPS REMAIN RATHER WARM. WILL TEND TO GO TOWARD THE COOLER NGM/AVN NUMERICAL GUIDANCE. FOR TUE NIGHT/WED...MODELS BRING A STRONGER BOUNDARY AND SHORTWAVE IN DURING THE NIGHT WITH A WEAK LFQ MOVING INTO CO DURING THE AFTERNOON. WL PUT A MENTION A MENTION OF PCPN DURING THE NIGHT... AND HAVE IT DRY DURING THE DAY WITH MAIN DYNAMICS AND MOISTURE SOUTH AND EAST OF THE AREA. BIG DISCREPANCY ON 2M MAX TEMPS FOR WEDNESDAY WITH AVN MUCH COLDER. ETA 2M HAS HAD A TENDENCY TO BE TOO WARM IN THIS SCENARIO. WILL TEND TO GO A LITTLE ABOVE THE AVN TEMPS. IN THE EXTENDED...ALL MODELS DOING REASONABLY WELL AT 12Z THIS MORNING. HOWEVER...ECWMF/UKMET APPEAR TO HAVE TROFINESS/HEIGHT FIELD THE BEST IN THE WESTERN U.S.. MODEL SOLUTIONS ARE SIMILIAR. BUT LIKE THE ECMWF/UKMET THE BEST DUE TO THE UNCHANGING/AMLIFIED FLOW PATTERN OVER THE PACIFIC AND JET PROGS SUPPORTING LOWER HEIGHTS AND TROFINESS. CHANCES OF PCPN LOOK TO BE ON WED WITH JET DYNAMICS/UPR SYSTEM MOVING THROUGH FOLLOWED BY SAT/SUN WITH NEXT JET... SHORTWAVE...AND BOUNDARY NEAR AREA. THANKS FOR COORDINATION LBF. .GLD...NONE. BULLER
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-052300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT SUN MAY 5 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTERS WILL BE NEEDED LATE THIS AFTERNOON AND EVENING EAST OF A MCCOOK NEBRASKA TO OAKLEY TO LEOTI KANSAS LINE. A TROUGH OF LOW PRESSURE EXTENDS ALONG THE COLORADO/KANSAS BORDER LATE THIS MORNING WITH A DRYLINE EXTENDING SOUTHWARD INTO WESTERN TEXAS. AHEAD OF THE DRYLINE SOUTHERLY WINDS ARE TRANSPORTING LOW LEVEL MOISTURE INTO THE CENTRAL HIGH PLAINS. THE LOW PRESSURE AREA AND ASSOCIATED DRYLINE WILL EJECT FROM SOUTHEAST COLORADO TOWARD THE CENTRAL TRI-STATE AREA LATE THIS AFTERNOON. DRIER AIR BEHIND THE DRYLINE WILL CONFRONT A MOIST AND VERY UNSTABLE ATMOSPHERE ROUGHLY ALONG AND EAST OF A LINE FROM MCCOOK NEBRASKA SOUTHWEST TO OAKLEY TO LEOTI KANSAS. THUNDERSTORMS WILL QUICKLY DEVELOP AND BECOME SEVERE RATHER QUICKLY. THE MAIN THREAT FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. THE THREAT OF TORNADOES ALSO EXISTS...PRIMARILY OVER GRAHAM AND NORTON COUNTIES. EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD MONITOR WEATHER FORECASTS DURING THE DAY FOR THE LATEST INFORMATION ON THIS DEVELOPING SITUATION. && THEDE
KSZ003-004-015-016-029-060200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 141 PM MDT SUN MAY 5 2002 THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH #226 FOR THE FOLLOWING COUNTIES IN NORTHWEST KANSAS UNTIL 9 PM CDT: IN KANSAS...DECATUR...NORTON...GRAHAM...SHERIDAN...AND GOVE. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. && THEDE
The Goodland radar (KGLD), 77 km away, was scanning. The volume nearest the first event began at 21:35 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291656, 5291658, 5291657.